Alert archive / Michigan / Wind Chill Advisories in 2017

Wind Chill Advisory 1, NWS Grand Rapids, MI

December 26, 20176 counties in Michigan

NWS Grand Rapids, MI issued this wind chill advisory at Dec 26, 2017, 2:33 PM EST for 6 counties in Michigan. It took effect at Dec 27, 2017, 1:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2017, 2:33 PM EST (19:33 UTC)
In effect from
Dec 27, 2017, 1:00 AM EST
Expired
Dec 27, 2017, 10:00 AM EST
In force
9 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Clinton County, MI, Gratiot County, MI, Ingham County, MI, Isabella County, MI, Jackson County, MI

The radar

The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS43 KGRR 261933
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
233 PM EST Tue Dec 26 2017

MIZ040-046-052-059-067-074-270345-
/O.NEW.KGRR.WC.Y.0001.171227T0600Z-171227T1400Z/
Clare-Isabella-Gratiot-Clinton-Ingham-Jackson-
Including the cities of Clare, Mount Pleasant, Alma, St. Johns, 
Lansing, and Jackson
233 PM EST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST
WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 below zero to 15 below 
  zero.

* WHERE...Clare, Isabella, Gratiot, Clinton, Ingham and Jackson 
  counties.

* WHEN...From 1 AM to 9 AM EST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

weather.gov/grr
3 follow-up statements
766 
WWUS43 KGRR 270255
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
955 PM EST Tue Dec 26 2017

MIZ040-046-052-059-067-074-271100-
/O.EXT.KGRR.WC.Y.0001.171227T0600Z-171227T1500Z/
Clare-Isabella-Gratiot-Clinton-Ingham-Jackson-
Including the cities of Clare, Mount Pleasant, Alma, St. Johns, 
Lansing, and Jackson
955 PM EST Tue Dec 26 2017

...WIND CHILL ADVISORY NOW IN EFFECT FROM 1 AM TO 10 AM EST
WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Clare, Isabella, Gratiot, Clinton, Ingham and Jackson 
  counties.

* WHEN...From 1 AM to 10 AM EST Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

weather.gov/grr
632 
WWUS43 KGRR 270824
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
324 AM EST Wed Dec 27 2017

MIZ040-046-052-059-067-074-271500-
/O.CON.KGRR.WC.Y.0001.000000T0000Z-171227T1500Z/
Clare-Isabella-Gratiot-Clinton-Ingham-Jackson-
Including the cities of Clare, Mount Pleasant, Alma, St. Johns, 
Lansing, and Jackson
324 AM EST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Clare, Isabella, Gratiot, Clinton, Ingham and Jackson 
  counties.

* WHEN...Until 10 AM EST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

weather.gov/grr
394 
WWUS43 KGRR 271501
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
1001 AM EST Wed Dec 27 2017

MIZ040-046-052-059-067-074-271615-
/O.EXP.KGRR.WC.Y.0001.000000T0000Z-171227T1500Z/
Clare-Isabella-Gratiot-Clinton-Ingham-Jackson-
Including the cities of Clare, Mount Pleasant, Alma, St. Johns, 
Lansing, and Jackson
1001 AM EST Wed Dec 27 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

With sunshine occurring, temperatures have risen to around zero or
in some cases above zero as of 10am. Wind chill values are
currently in the single digits below zero. Overnight wind chill
values/apparent temperatures fell into the teens below zero and in
some cases into the 20 to 25 below range.

$$

weather.gov/grr

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 1:44 PM EST, 49 minutes earlier.

Area forecast discussion, Dec 26, 1:44 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
144 PM EST Tue Dec 26 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 328 AM EST Tue Dec 26 2017

Bitter cold arctic air and lake effect snow showers will continue
through this week. The combination of cold road temperatures and
falling and blowing snow will make for slippery travel
conditions.

&&

.SHORT TERM...(Today through Thursday)
Issued at 328 AM EST Tue Dec 26 2017

We will let the Winter Weather Advisory expire at 7 AM. There
will be another couple inches of accums across the western half of
the forecast area through tonight along with temperatures cold
enough to render most road treatment chemicals ineffective, so
travel will still be impacted despite the lack of heavier snow.

The DGZ is near the surface through Wednesday and inversion
heights are around 5 kft, limiting accumulations. Lake effect snow
showers will decrease late Wednesday as sfc ridging moves in, but
the lull is short-lived as a warm advection pattern begins in
advance of a low moving in from the west by Thursday morning.
Snow is expected to begin early Thursday with area of insentropic
ascent and continue through the afternoon with some accumulations
likely.

.LONG TERM...(Thursday night through Monday)
Issued at 328 AM EST Tue Dec 26 2017

We are looking at more cold air over the next week, and with that
will come more lake effect snow showers. A couple of period look
more ominous than others with stronger short waves expected to move
through on Sat and New Year's Day.

Lake effect will be ongoing at the beginning of the period with H850
temps in the negative mid teens C. The strength/accumulation
potential of the snow showers looks to be lacking somewhat with the
upper shear zone overhead, and best cyclonic flow further north.

An uptick in the snow looks likely sometime between early Fri and
early Sat, however the exact timing is in question. This has to do
with the progression of a fairly strong upper wave that will dive
southeast. Deeper moisture will move in, and the passage of the wave
should allow the upper jet to dive south and enhance the snow
showers.

The wave will lift out, taking the jet with it north of the area
again for about a day. Then another strong wave will generally
repeat the cycle. More snow showers can be expected as the cold air
is reinforced with the passage of each wave. It appears that we will
only reach 20 degrees a couple of days over the next week. That will
come ahead of the waves as some warm air advection takes place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 144 PM EST Tue Dec 26 2017

Lake effect clouds/snow continue to stream inland off of Lake
Michigan in westerly flow. Widespread MVFR with occasional IFR and
even LIFR are occurring across all of Western Lower Michigan. The
bands of snow this afternoon are stretching all the way inland to
KLAN and KJXN. The maximum inland extent should occur this
afternoon around 400pm, with a gradual contraction back towards
Lake Michigan this evening. Overnight however one band will swing
through the southern TAF sites at KAZO and KBTL as the wind
switches more northwest. IFR conditions are likely in this band.
The lake effect snow and poor aviation conditions will affect
mainly KMKG and KAZO on Wednesday morning after 12z.

&&

.MARINE...
Issued at 328 AM EST Tue Dec 26 2017

No changes to the Small Craft Advisory. Winds and waves will
gradually subside on Wednesday as high pressure moves in.

&&

.HYDROLOGY...
Issued at 325 PM EST Mon Dec 25 2017

Well-below freezing temperatures will remain in place into at least
early next week as an arctic airmass remains over the Great Lakes.
The prolonged period of frigid temperatures will allow ice to build
on rivers, leading to concerns for ice jams and for gages to become
affected by ice.

Chances for snow will persist through the week, with the heaviest
accumulations along and west of US-131. Most of the water from this
snow will remain in the snowpack due to bitter cold temperatures and
limited sunshine, contributing little to runoff.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 7 PM EST Wednesday for LMZ844>849.

&&

SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...NJJ
AVIATION...Duke
HYDROLOGY...HLO
MARINE...Ostuno
Hazardous weather outlook, Dec 26, 3:38 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
338 AM EST Tue Dec 26 2017

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
270845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
338 AM EST Tue Dec 26 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Lake effect snow showers and temperatures in the single numbers
will combine to make roads very slippery.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow showers and very cold temperatures will continue to to make
roads very slippery.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Ostuno

In the hours before

Local storm report, Dec 26, 9:12 AM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
912 AM EST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SSW EAST GRAND RAPIDS 42.94N 85.61W
12/26/2017  M5.8 INCH        KENT               MI   COCORAHS

            24 HOUR TOTAL. COCORAHS STATION MI-KN-7,
            EAST GRAND RAPIDS.

0700 AM     SNOW             1 SSW DUTTON            42.83N 85.59W
12/26/2017  M4.3 INCH        KENT               MI   COCORAHS

            24 HOUR TOTAL. COCORAHS STATION MI-KN-43, 1
            SSW DUTTON.

0800 AM     SNOW             4 W PORTAGE             42.21N 85.66W
12/26/2017  M3.5 INCH        KALAMAZOO          MI   COCORAHS

            24 HOUR TOTAL. COCORAHS STATION MI-KZ-1, 3 W
            PORTAGE.

0700 AM     SNOW             2 NW BELMONT            43.09N 85.64W
12/26/2017  M3.4 INCH        KENT               MI   COCORAHS

            24 HOUR TOTAL. COCORAHS STATION MI-KN-60, 2
            WNW BELMONT.

0800 AM     SNOW             1 WSW PLAINWELL         42.44N 85.65W
12/26/2017  M3.2 INCH        ALLEGAN            MI   COCORAHS

            24 HOUR TOTAL. COCORAHS STATION MI-AN-25,
            PLAINWELL.

0700 AM     SNOW             1 NNE HOPKINS           42.64N 85.76W
12/26/2017  M3.2 INCH        ALLEGAN            MI   CO-OP OBSERVER

            24 HOUR TOTAL. CO-OP OBSERVER STATION HPKM4,
            HOPKINS 1 N.

0630 AM     SNOW             3 NE SARANAC            42.96N 85.17W
12/26/2017  M3.1 INCH        IONIA              MI   COCORAHS

            24 HOUR TOTAL. COCORAHS STATION MI-IN-1, 2
            NE SARANAC.

0700 AM     SNOW             1 W HASTINGS            42.65N 85.30W
12/26/2017  M3.0 INCH        BARRY              MI   CO-OP OBSERVER

            24 HOUR TOTAL. CO-OP OBSERVER STATION HASM4,
            HASTINGS.

&&

CAS
Local storm report, Dec 26, 1:03 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
103 PM EST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             1 NW HUDSONVILLE        42.88N 85.88W
12/26/2017  M11.0 INCH       OTTAWA             MI   TRAINED SPOTTER

            APPROXIMATELY A TWO AND A HALF DAY TOTAL.

&&

CAS
Local storm report, Dec 26, 1:34 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
134 PM EST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             5 SSE HOPKINS           42.56N 85.73W
12/26/2017  M10.2 INCH       ALLEGAN            MI   TRAINED SPOTTER

            APPROXIMATELY A TWO AND A HALF DAY TOTAL. 5
            WNW MARTIN.

&&

CAS
Local storm report, Dec 26, 1:55 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     SNOW             MATTAWAN                42.21N 85.79W
12/26/2017  M9.5 INCH        VAN BUREN          MI   TRAINED SPOTTER

            APPROXIMATELY A 48 HOUR TOTAL.

&&

CAS
Local storm report, Dec 26, 1:59 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
159 PM EST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             OSHTEMO                 42.26N 85.68W
12/26/2017  M10.2 INCH       KALAMAZOO          MI   TRAINED SPOTTER

            APPROXIMATELY A TWO AND A HALF DAY TOTAL.
            7.7 INCHES RECEIVED ON DEC 25.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 8:55 PM ESTSmall Craft AdvisoryGRR48 hr

Nearby

Wind Chill Advisories in Michigan, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.